Maryland, 2007

Hail and Damaging Wind in Maryland, June 11, 2007

June 11, 2007 · NWS LWX · 2 events in 1 county or zone

A warm and humid airmass on the afternoon of June 11th allowed isolated showers and thunderstorms to develop over lower southern Maryland. Dry air in the mid levels of the atmosphere caused these storms to produce hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A warm and humid airmass on the afternoon of June 11th allowed isolated showers and thunderstorms to develop over lower southern Maryland. Dry air in the mid levels of the atmosphere caused these storms to produce hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 11, 2:18 PM EST, 3 hours 27 minutes earlier.

Area forecast discussion, Jun 11, 2:18 PM EST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
318 PM EDT MON JUN 11 2007

.SYNOPSIS...
HIGH PRESSURE WILL CONTINUE TO REMAIN OVER THE MIDWEST WITH LOW
PRESSURE WELL OFFSHORE OF NEW ENGLAND. A NORTH TO NORTHEAST FLOW
WILL KEEP UNSETTLED WEATHER ACROSS THE AREA FOR THE NEXT SEVERAL
DAYS. TEMPERATURES AND HUMIDITIES WILL BE SEASONABLE THROUGH THE
UPCOMING WEEK. A DRIER WARMER AIRMASS WILL MOVE INTO THE AREA FOR
NEXT WEEKEND.

&&

.NEAR TERM /UNTIL 9 PM THIS EVENING/...
ISOLATED SHOWERS WILL WANE WITH LOSS OF HEATING THIS EVENING. A
FEW SHOWERS MAY LINGER INTO THE LATE EVENING NEAR THE NORTHERN
CHESAPEAKE BAY.

&&

.SHORT TERM /9 PM THIS EVENING THROUGH 6 PM TUESDAY/...
SKIES SHOULD BRIEFLY CLEAR LATER TONIGHT... HOWEVER...AN APPROACHING
UPPER TROF ALONG WITH ASSOCIATED MOISTURE WILL SLIDE SOUTH INTO
NORTHERN ZONES BY 8 AM. QUITE POSSIBLE A BAND OF LOW CLOUDS AND
SHOWERS WILL SPREAD SOUTH ACROSS THE AREA DURING RUSH HOUR.
ADDITIONAL HEATING WILL DESTABILIZE AIRMASS ON TUESDAY WITH
SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED AREA WIDE.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
TUESDAY NIGHT AND WEDNESDAY:

A CUT OFF LOW WILL REMAIN OVER THE WESTERN ATLANTIC WHILE A LARGE
RIDGE OF HIGH PRESSURE REMAINS CENTERED OVER THE WESTERN GREAT
LAKES. A NORTHERLY FLOW WILL CONTINUE ACROSS OUR REGION TUESDAY
NIGHT BOTH AT THE SURFACE AND ALOFT. INSTABILITY SHOWERS AND
THUNDERSTORMS FROM TUESDAY CAN LINGER INTO TUESDAY NIGHT AS
WELL...ESPECIALLY DURING THE EVENING HOURS. A WEAK SURFACE HIGH WILL
BUILD OVER NEW ENGLAND AND THE SURFACE RIDGE AXIS WILL BUILD
SOUTHWARD ALONG THE MID ATLANTIC COAST. THIS WILL ALLOW FOR MORE
MARINE AIR TO PUSH INTO THE REGION BRINGING COOLER
CONDITIONS...ESPECIALLY NEAR THE BAY. AS FOR POPS...COOLER AIR ALOFT
ALONG WITH SOME SUNSHINE WEDNESDAY WILL ALLOW FOR MORE POP UP
CONVECTION WITH THE BEST CHANCES BEING ACROSS THE CENTRAL AND
WESTERN PARTS OF THE CWA WHERE MORE SURFACE HEATING IS EXPECTED DUE
TO LESS OF A MARINE INFLUENCE.

WEDNESDAY NIGHT AND THURSDAY:

WEAK HIGH PRESSURE WILL BUILD FURTHER SOUTH ALONG THE MID ATLANTIC
COAST INCREASING THE MARINE FLOW ACROSS OUR ENTIRE CWA. STILL LEFT
THE SLIGHT CHANCE FOR SHOWERS WEDNESDAY NIGHT INTO THURSDAY WITH A
WEAK DISTURBANCE PASSING THROUGH IN THE NORTHERLY FLOW ALOFT AND
STILL PLENTY OF LOW LEVEL MOISTURE IN PLACE THANKS TO THE MARINE
PUSH. TEMPERATURES THURSDAY WILL BE BELOW NORMAL.

FRIDAY THROUGH MONDAY:

THE SURFACE HIGH WILL BUILD OVER THE REGION FRIDAY...BUT THE CUT OFF
LOW MAY ACTUALLY REDEVELOP OVER OUR REGION AS WELL. WITH THE SURFACE
HIGH IN PLACE...THERE SHOULD BE ENOUGH LOW-LEVEL DRY AIR FOR SOME
SUNSHINE TO BRING MORE SEASONABLE TEMPERATURES. FINALLY...THE CUT
OFF LOW WILL SLOWLY PUSH NORTH AND EAST OUT TO SEA FOR THE WEEKEND.
THIS WILL ALLOW FOR RISING HEIGHTS AS THE RIDGE CURRENTLY OVER THE
GREAT LAKES FINALLY SHIFTS EASTWARD. A WARMING TREND IS LIKELY ALONG
WITH A DECENT AMOUNT OF SUNSHINE. HOWEVER...THERE IS A SLIGHT CHANCE
FOR SHOWERS/T-STORMS SUNDAY AS THE NEXT BOUNDARY SLOWLY
APPROACHES...BUT MUCH OF THE DAY STILL LOOKS DRY AT THIS TIME.
CUT OFF LOW WILL REMAIN OVER THE WESTERN ATLANTIC WHILE A LARGE
RIDGE OF HIGH PRESSURE REMAINS CENTERED OVER THE WESTERN GREAT
LAKES. A NORTHERLY FLOW WILL CONTINUE ACROSS OUR REGION TUESDAY
NIGHT BOTH AT THE SURFACE AND ALOFT. INSTABILITY SHOWERS AND
THUNDERSTORMS FROM TUESDAY CAN LINGER INTO TUESDAY NIGHT AS
WELL...ESPECIALLY DURING THE EVENING HOURS. A WEAK SURFACE HIGH
WILL BUILD OVER NEW ENGLAND AND THE SURFACE RIDGE AXIS WILL BUILD
SOUTHWARD ALONG THE MID ATLANTIC COAST. THIS WILL ALLOW FOR MORE
MARINE AIR TO PUSH INTO THE REGION BRINGING COOLER
CONDITIONS...ESPECIALLY NEAR THE BAY. AS FOR POPS...COOLER AIR
ALOFT ALONG WITH SOME SUNSHINE WEDNESDAY WILL ALLOW FOR MORE POP
UP CONVECTION WITH THE BEST CHANCES BEING ACROSS THE CENTRAL AND
WESTERN PARTS OF THE CWA WHERE MORE SURFACE HEATING IS EXPECTED
DUE TO LESS OF A MARINE INFLUENCE.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
TSTMS MOVING OUT OF THE AREA SO TAF SITES SHOULD REMAIN PRECIP FREE
FOR THE REMAINDER OF THE AFTERNOON AND EVENING. SOME LIGHT FOG AGAIN
AT THE USUAL SPOTS. ACTIVE CONVECTIVE DAY XPCD TOMORROW AFTERNOON.
STRONGEST STORMS COULD PRODUCE MARGINALLY SVR HAIL. ISOLD TSTMS
AGAIN POSSIBLE ON WED. MVFR CIGS POSSIBLE NRN TAF SITES THU
MORNING WITH MARINE LYR XPCD TO MOVE IN.

&&

.MARINE...
LIGHT WINDS WILL CONTINUE ON THE WATERS FOR THE NEXT 24 HOURS.
WATER LVLS ABT A FT HIER THAN PROGS...BUT SHUD RTN TO CLSR TO
NRML W/ NLY FLOW. WL CONT TO MONITOR.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE UNTIL LATE
EVENING. MORE WIDESPREAD SHOWERS AND THUNDERSTORMS WILL OCCUR ON
THE BAY FOR TUES AFTERNOON.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...RW
NEAR TERM...RW
SHORT TERM...RW
LONG TERM...BJL
AVIATION...LFR
MARINE...LFR/RW
Hazardous weather outlook, Jun 11, 2:32 PM EST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
332 PM EDT MON JUN 11 2007

ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-121015-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
332 PM EDT MON JUN 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE THIS AFTERNOON ACROSS
THE AREA ALONG AND EAST OF A LINE FROM NEAR CHARLOTTESVILLE
VIRGINIA TO BALTIMORE MARYLAND. THE PRIMARY RISK FROM ANY SEVERE
THUNDERSTORMS THIS AFTERNOON WILL BE HAIL UP TO QUARTER SIZED. THE
MOST LIKELY TIME FOR SEVERE WEATHER WILL BE BETWEEN 4 AND 7 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN UPPER LEVEL DISTURBANCE WILL DROP SOUTHWARD FROM THE NEW
ENGLAND STATES TOMORROW AND SERVE AS A TRIGGER FOR SCATTERED
SHOWERS AND THUNDERSTORMS. THE COMBINATION OF STRONG HEATING AND
RELATIVELY COOL MID LEVEL TEMPERATURES COULD RESULT IN A FEW
SEVERE THUNDERSTORMS TUESDAY AFTERNOON AND EVENING WITH THE MAIN THREAT
BEING LARGE HAIL. THE EASTERN WEST VIRGINIA PANHANDLE...NORTH
CENTRAL MARYLAND AND NORTHERN VIRGINIA INCLUDING THE WASHINGTON
AND BALTIMORE METRO AREAS APPEAR TO BE AT GREATEST RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON...BUT IS
POSSIBLE TUESDAY AFTERNOON.

MANNING

In the hours before

Special weather statement, Jun 11, 1:53 PM EST, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
253 PM EDT MON JUN 11 2007

VAZ036-111930-
NELSON VA-
253 PM EDT MON JUN 11 2007

...STRONG THUNDERSTORMS TO AFFECT SOUTHERN NELSON COUNTY...

AT 253 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
TYE RIVER...MOVING SOUTHEAST AT 10 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

THE COMMUNITIES OF PIEDMONT...BUFFALO SPRINGS...FIVE FORKS...
GLADSTONE AND ALLENS CREEK WILL BE AFFECTED BY THIS STORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

MANNING
Special weather statement, Jun 11, 2:36 PM EST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
336 PM EDT MON JUN 11 2007

MDZ014-112000-
ANNE ARUNDEL MD-
336 PM EDT MON JUN 11 2007

...STRONG THUNDERSTORMS TO AFFECT ANNE ARUNDEL COUNTY...

AT 336 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SOUTH GATE...MOVING SOUTH AT 15 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

THE COMMUNITIES OF SEVERNA PARK AND MILLERSVILLE WILL BE AFFECTED BY
THIS STORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

MANNING
Special weather statement, Jun 11, 2:49 PM EST, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
349 PM EDT MON JUN 11 2007

VAZ037-112015-
ALBEMARLE VA-
349 PM EDT MON JUN 11 2007

...STRONG THUNDERSTORMS TO AFFECT SOUTHERN ALBEMARLE COUNTY...

AT 349 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
NORTH GARDEN...MOVING SOUTH AT 15 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

THE COMMUNITIES OF COVESVILLE...ALBERENE...KEENE...ESMONT...GLENDOWER
AND DAMON WILL BE AFFECTED BY THIS STORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

MANNING
Special weather statement, Jun 11, 3:09 PM EST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
409 PM EDT MON JUN 11 2007

VAZ037-112045-
ALBEMARLE VA-
409 PM EDT MON JUN 11 2007

...STRONG THUNDERSTORMS CONTINUE TO AFFECT ALBEMARLE COUNTY...

AT 409 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
EAST OF NORTH GARDEN...MOVING SOUTH AT 10 MPH. ANOTHER STRONG
THUNDERSTORM WAS LOCATED JUST SOUTH OF NORTH GARDEN ALSO MOVING
SLOWLY SOUTH.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

THE COMMUNITIES OF ALBERENE...KEENE...GLENDOWER AND ESMONT WILL BE
AFFECTED BY THESE STORMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

MANNING
Special weather statement, Jun 11, 4:14 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
514 PM EDT MON JUN 11 2007

VAZ036-112145-
NELSON VA-
514 PM EDT MON JUN 11 2007

...STRONG THUNDERSTORMS TO AFFECT NELSON COUNTY...

AT 514 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
NORTHWEST OF LOVINGSTON...MOVING SOUTH AT 10 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

THE COMMUNITIES OF LOVINGSTON AND SHIPMAN WILL BE AFFECTED BY THIS
STORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

MANNING
Special weather statement, Jun 11, 5:33 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
633 PM EDT MON JUN 11 2007

MDZ016-017-112300-
CHARLES MD-ST. MARYS MD-
633 PM EDT MON JUN 11 2007

...STRONG THUNDERSTORMS TO AFFECT CHARLES AND ST. MARYS COUNTIES...

AT 633 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
SOUTHEAST OF LA PLATA...MOVING SOUTH AT 20 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

THE COMMUNITIES OF
WICOMICO...CHAPTICO...MECHANICSVILLE...BUSHWOOD...AND COASTAL AREAS
OF THE TIDAL POTOMAC AND ALONG THE WICOMICO RIVER.

GMS

The radar

The Sterling radar (KLWX), 75 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Charles

When
June 11, 5:45 PM EST
Where
Charles County, Dentsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.480, -76.900

A Trained Spotter estimated quarter size hail in Dentsville, MD.

Thunderstorm Wind, Charles

When
June 11, 5:45 PM EST
Where
Charles County, Dentsville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.480, -76.900

A Trained Spotter reported large limbs downed near Dubois Road in Dentsville, MD.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2007Every state in 2007This day in weather historyWarnings in Maryland, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31002, 31003.